Are NSAIDS contraindicated in patients with 2019 novel Coronavirus infection (Covid-19)?

Despite recent internet reports of the association of non-steroidal anti-inflammatory drugs (NSAIDs) with worsening symptoms among patients with Covid-19 (1), firm clinical evidence to support such claims is currently lacking. However, there are some theoretical reasons why it may still be best to avoid NSAIDs in this condition due to their potential adverse impact on the innate and adaptive immune responses as well as their antipyretic properties (2-9).

 
Blunting of the innate immune response: Certain NSAIDs (eg, ibuprofen, naproxen and celecoxib) inhibit cyclooxygenase enzyme-2 (COX-2) and impair production of several pro-inflammatory cytokines important in fighting infections, such as tumor necrosis factor, interleukin 1 and 6, as well as interferon, an antiviral cytokine (2,6,8). COX-2 has been shown to be important in controlling viral replication in influenza (4). Ibuprofen has been associated with inhibitory effects on a variety of polymorphonuclear functions, including chemotaxis (2).

 
Impact on adaptive immune response: COX-2 inhibition may be associated with impaired neutralizing antibody production (3,4,8). Potential mechanisms include modulation of cytokine expression, nitric-oxide production, and antigen processing/presentation and T lymphocyte activation (3,8).

 
Antipyretic effect: NSAIDs are often given for treatment of fever which is an evolutionary host response to infection. A meta-analysis of animal studies evaluating the impact of antipyretics (including aspirin, NSAIDs, and acetaminophen) in influenza found lower survival in animals treated with antipyretics (9). Longer duration of viral shedding has also been associated with the use of aspirin or acetaminophen in rhinovirus infection (9).

 
Formal epidemiologic and experimental studies are sorely needed to evaluate the safety of NSAIDS in Covid-19.  

 

Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

 

 

References
1. Kolata G. Is ibuprofen really risky for Coronavirus patients? NY Times, March 17, 2020. https://www.nytimes.com/2020/03/17/health/coronavirus-ibuprofen.html
2. Graham NMH, Burrell CJ, Douglas RM, et al. Adverse effects of aspirin, acetaminophen and ibuprofen on immune function, viral shedding, and clinical status in rhinovirus-infected volunteers. J Infect Dis 1990;162:1277-1282. https://academic.oup.com/jid/article/162/6/1277/918184
3. Culbreth MJ, Biryunkov S, Shoe JL, et al. The use of analgesics during vaccination with a live attenuated Yersinia pestis vaccine alters the resulting immune response in mice. Vaccines 2019;7, 205; doi:10.3390/vaccines7040205 https://www.mdpi.com/2076-393X/7/4/205
4. Ramos I, Fernandez-Sesma A. Modulating the innate immune response to influenza A virus:potential therapeutic use of anti-inflammatory drugs. Frontiers in Immunology. July 2015. Volume 6. Article 361. https://www.ncbi.nlm.nih.gov/pubmed/26257731
5. Falup-Pecurariu O, Man SC, Neamtu ML, et al. Effects of prophylactic ibuprofen and paracetamol administration on the immunogenicity and reactogenicity of the 10-valent pneumococcal non-typeable Haemophilus influenzae protein D conjugated vaccine(PHID-CV) co-administered with DTPa-combined vaccines in children:An open-label, randomized, controlled, non-inferiority trial. Human Vaccines & Immunotherapeutics 2017;13: 649-660. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5360152/
6. Housby JN, Cahill CM, Chu B, et al. Non-steroidal anti-inflammatory drugs inhibit the expression of cytokines and induce HSP70 in human monocytes. Cytokine 1999;11:347-58. https://www.ncbi.nlm.nih.gov/pubmed/30186359
7. Agarwal D, Schmader KE, Kossenkov AV, et al. Immune response to influenza vaccination in the elderly is altered by chronic medication use. Immunity & Ageing 2018;15:19. https://www.ncbi.nlm.nih.gov/pubmed/30186359
8. Bancos S, Bernard MP, Topham DJ, et al. Ibuprofen and other widely used non-steroidal anti-inflammatory drugs inhibit antibody production in human cells. Cell Immunol 2009;258:18-28. https://www.ncbi.nlm.nih.gov/pubmed/19345936
9. Eyers S, Weatherall M, Shirtcliffe P, et al. The effect on mortality of antipyretics in the treatment of influenza infection: systematic review and meta-analysis. J R Soc Med 2010;103:403-11. https://www.ncbi.nlm.nih.gov/pubmed/20929891

 

Disclosures: The listed questions and answers are solely the responsibility of the author and do not necessarily represent the official views of Massachusetts General Hospital, Harvard Catalyst, Harvard University, its affiliate academic healthcare centers, or its contributors. Although every effort has been made to provide accurate information, the author is far from being perfect. The reader is urged to verify the content of the material with other sources as deemed appropriate and exercise clinical judgment in the interpretation and application of the information provided herein. No responsibility for an adverse outcome or guarantees for a favorable clinical result is assumed by the author. Thank you!

Are NSAIDS contraindicated in patients with 2019 novel Coronavirus infection (Covid-19)?

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?